Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 452, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 1, 2003, 7:06 PM CDT for Shannon County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 1, 2003, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
737
WUUS53 KSGF 020006
SVRSGF
MOC203-020100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 800 PM CDT.
* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES SOUTHEAST OF LICKING TO SUMMERSVILLE TO MOUNTAIN VIEW...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BIRCH TREE BY 720 PM CDT.
EMINENCE BY 725 PM CDT.
WINONA BY 735 PM CDT.
THE TOWNS OF PINE CREST...TERESITA...MONTIER...AKERS AND ALLEY SPRING
ARE ALSO IN THE PATH OF THESE STORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3739 9119 3741 9164 3687 9169 3686 9118
3717 9099
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI AUG 1 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... .DISCUSSION... .MESOSCALE CONVECTIVE DISCUSSION... CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY. .SHORT TERM (TONIGHT AND SATURDAY)... MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS. LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH. .LONG TERM (SUNDAY THROUGH FRIDAY)... MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE BUILDS INTO THE REGION. && .AVIATION... INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON THROUGH 08Z. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. TERRY
Hazardous weather outlook, Aug 1, 1:00 PM CDT, 6 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF GOLF BALLS AND THE POTENTIAL FOR WIDESPREAD DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. THUNDERSTORM REDEVELOPMENT OVERNIGHT MAY LEAD TO PROLONGED TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MID MISSOURI INTO SOUTHEAST KANSAS AFTER 2 PM...AND THEN BUILD OVER THE REMAINDER OF THE OZARKS REGION DURING THE AFTERNOON AND EVENING HOURS. DISCUSSION: AN ALREADY UNSTABLE AIRMASS WAS IN PLACE ACROSS THE OZARKS REGION EARLY THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER OVER THE AREA...FILTERED SUNSHINE HAD WARMED TEMPERATURES INTO THE UPPER 80S AND LOWER 90S. SOUTHWEST WINDS WILL CONTINUE TO BRING DEEP TROPICAL MOISTURE NORTH INTO THE AREA...AND SKIES WILL PARTIALLY CLEAR OVER THE NEXT SEVERAL HOURS ALLOWING FOR FURTHER DESTABILIZATION. MEANWHILE...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS ENTERING CENTRAL KANSAS...ACCOMPANIED BY UNSEASONABLY STRONG WINDS ALOFT. THIS DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOPMENT OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS BY MID AFTERNOON. THE COMBINATION OF STRONG VERTICAL WIND SHEAR AND HIGH INSTABILITY WILL CAUSE STORMS TO RAPIDLY BECOME SEVERE WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL OVER THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO GRADUALLY EVOLVE INTO ONE OR MORE LARGE COMPLEXES OVER THE AREA TONIGHT AS THE COLD FRONT STALLS OVER SOUTHERN MISSOURI...POSSIBLY LEADING TO FLASH FLOODING. BASED ON RECENT SATELLITE TRENDS...SEVERE WEATHER WATCHES MAY BE REQUIRED IN THE NEXT SEVERAL HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR. SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS WILL GRADUALLY EXIT THE AREA. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AS EARLY AS MID AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS EXTENDING INTO WESTERN AND MID MISSOURI. THE CHANCE FOR SEVERE THUNDERSTORMS WILL DEVELOP SOUTH AND EAST INTO THE EVENING HOURS. PERSONS INVOLVED IN SEVERE WEATHER PREPAREDNESS ARE REQUESTED TO MONITOR LOCAL OUTLETS FOR THE LATER STATEMENTS AND ANY WATCHES AND WARNINGS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Aug 1, 5:56 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM 4 SW MONETT MO 1.75 INCH HAIL
08/01/03 BARRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 1, 6:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM HARTVILLE MO WIND DAMAGE
08/01/03 WRIGHT TREES DOWN IN HARTVILLE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 6:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 2 S PURDY MO .88 INCH HAIL
08/01/03 BARRY REPORTED BY PUBLIC.Local storm report, Aug 1, 6:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 1 N PLEASANT HOPE MO WIND DAMAGE
08/01/03 POLK NUMEROUS LARGE TREES DOWN
IN A SWATH 3/4 MILE WIDE
AND AT LEAST 1 MILE IN
LENGTH ALONG HIGHWAY KK.
3 FOOT DIAMETER TREE DOWN
ON HOUSE CAUSING MAJOR
STRUCTURAL DAMAGE.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 1, 7:00 PM CDT, 6 minutes before
KSZ073-097-101-MOZ057-058-066>071-077>083-088>098-101>106-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT FRI AUG 1 2003 SEVERE THUNDERSTORM WATCH NUMBER 825 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES... MCDONALD...MILLER...NEWTON...POLK...ST. CLAIR...STONE...TANEY... VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE AVA...BOLIVAR...BRANSON...CAMDENTON...FORT SCOTT...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. SEVERE THUNDERSTORM WATCH NUMBER 825 REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: DENT...HOWELL...OREGON...OZARK...PHELPS...PULASKI...SHANNON AND TEXAS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT LEONARD WOOD...HOUSTON...MAMMOTH SPRING...ROLLA AND WEST PLAINS. BOOKBINDER
Local storm report, Aug 1, 7:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM WAYNESVILLE MO WIND DAMAGE
08/01/03 PULASKI NUMEROUS TREES DOWN AND
DAMAGE TO BUSINESSES.
PRELIMINARY REPORT.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 64 min |
| Aug 1, 7:12 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 3 hr |
| Aug 2, 12:05 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 55 min |
| Aug 2, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 69 min |
| Aug 2, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| Aug 2, 12:28 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 2, 12:35 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 55 min |
| Aug 2, 1:34 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 71 min |
| Aug 2, 1:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 78 min |
| Aug 2, 1:56 AM CDT | Flash Flood Warning | SGF | Hickory | 6 hr |
| Aug 2, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 82 min |
| Aug 2, 2:20 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 70 min |
| Aug 2, 2:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede | 6 hr |
| Aug 2, 2:30 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 75 min |
| Aug 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 73 min |
| Aug 2, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 77 min |
| Aug 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 56 min |
| Aug 2, 3:05 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 70 min |
| Aug 2, 3:08 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 67 min |
| Aug 2, 3:18 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 72 min |
| Aug 2, 3:34 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
| Aug 2, 3:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 69 min |
| Aug 2, 3:53 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| Aug 2, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 72 min |
| Aug 2, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 79 min |
| Aug 2, 4:25 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Aug 2, 5:28 AM CDT | Flash Flood Warning | SGF | Greene | 92 min |
| Aug 2, 5:57 AM CDT | Flash Flood Warning | SGF | Christian | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.